Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 81, NWS Charleston, SC

August 1, 2002Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 1, 2002, 4:52 PM EDT for Colleton County, South Carolina. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 1, 2002, 4:52 PM EDT (20:52 UTC)
Expired
Aug 1, 2002, 5:15 PM EDT
In force
23 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 42 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 5:05 PM EDTThunderstorm Wind 50 EIslandton, SCNumerous trees, large limbs, and power lines were down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

190 
WUUS52 KCHS 012052
SVRCHS
SCC029-012115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
451 PM EDT THU AUG 1 2002

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN COLLETON COUNTY IN SOUTHERN SOUTH CAROLINA...

* UNTIL 515 PM EDT.

* AT 451 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  RITTER...OR ABOUT 8 MILES SOUTH OF WALTERBORO...MOVING SOUTHWEST AT
  10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HENDERSONVILLE.
  WHITE HALL.

THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE NEAR ITS PATH YOU
SHOULD PREPARE FOR VERY LARGE HAIL AND STRONG DAMAGING STRAIGHT LINE
WINDS. VEHICLES AND MOBILE HOMES ARE NOT SAFE. GO TO AN INTERIOR ROOM
ON THE LOWEST FLOOR OF A STURDY BUILDING UNTIL THE STORM HAS PASSED.

$$

LAT...LON 3274 8051 3282 8066 3283 8089 3268 8077

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 4:00 PM EDT, 52 minutes earlier.

Area forecast discussion, Aug 1, 4:00 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
400 PM EDT THU AUG 1 2002

SCT TSRA FIRING ACRS FA THIS AFTN. PLENTY OF AMS MSTR AND
INSTABILITY FOR SCT CONVECTION THIS EVE. ISOLD SVR STORMS WILL BE
PSBL EARLY. WK UPR TROF AND SFC TROF WILL RMN ACRS FA ENHANCING
CONVECTIVE POTL AS WELL...CONTG INTO THE WEEKEND. WILL HAVE SLGTLY
HIER POPS GA CNTYS TNGT AS CONVECTION FIRES LT THIS AFTN OR MOVES
SWWD FM SC CNTYS. QUITE A DIFFERENCE BETWEEN AVN AND ETA MODELS
REGARDING AMT OF AMS DRYING OVR THE NXT CPL DAYS. ETA APRS TOO DRY.
WILL LEAN MORE TWD AVN MODEL. WILL HAVE CHC POPS FOR ENTIRE AREA FRI
WITH HIER VALUES ACRS GA CNTYS WITH BTR AMS MSTR AVBL. POPS TAPER TO
SLGT CHC AREAWIDE FOR FRI NGT...THEN CHC POPS DURG THE DAY ON SAT
ALL BUT NW TIER CNTYS WITH LESS OVERALL AMS MSTR.

EXTDD...H5 RDG BLDS TO THE NW ACRS MID MS VLY WITH WEAK LOW PRES TO
THE SE ACRS ATLC WATERS. ALTHOUGH AVN MODEL MAY BE OVERDONE IN SFC
LOW DVLPMT IN NE GULF WITH SFC TROF EXTDG NEWD ALG SERN US
CST...WILL ACCOUNT FOR THIS PSBLTY WITH CHC POPS FOR ALL BUT NW TIER
FOR SUN...OTRW NEAR NORMAL TEMPS AND SLGT CHC DIURNAL POPS MON THRU
THU ACRS THE AREA.

MARINE...WILL MAKE A FEW CHANGES TO THE PREVIOUS FCST MAINLY TO WIND
DIRECTION. WINDS CURRENTLY VARIABLE WITH SPEEDS AROUND 10 KT OR
LESS. SEAS ABOUT 2 FT. WINDS SHOULD BECOME NE LATER TONIGHT THEN
SHOW THE USUAL DIURNAL SHIFTS OF BECOMING ONSHORE IN THE AFTERNOON
THEN BACKING TO NE AT NIGHT WITH A MINOR SURGE. WILL DELAY SHIFT OF
WINDS AROUND TO SRLY UNTIL SUN MORE IN LINE WITH THE ETA. SEAS
EXPECTED TO REMAIN AT 4 FT OR LESS THROUGH THE PERIOD. STILL SOME
QUESTION AS TO HOW THINGS WILL PAN OUT IN THE EXTENDED WITH THE
COASTAL TROF. COULD SEE STRONGER WINDS IN THE COASTAL WATERS IF THEY
PINCH OFF DUE TO THE TROF. AT THIS POINT...THINK AVN IS A BIT STRONG.

FCSTID =22
CHS   72  90  72  91 /  30  30  20  30
SAV   73  90  72  92 /  40  40  20  30
CHL   75  89  75  89 /  30  30  20  30
NBC   73  90  72  90 /  30  30  20  30
RBW   72  91  70  92 /  30  30  20  20
MHP   73  90  72  92 /  40  40  20  30

.CHS...
GA...NONE.
SC...NONE.

JAC/SLF

In the hours before

Special weather statement, Aug 1, 4:08 PM EDT, 44 minutes before
SCZ040-042>044-047>050-012100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
408 PM EDT THU AUG 1 2002

...STRONG THUNDERSTORMS DEVELOPING ACROSS SOUTHERN SOUTH CAROLINA...

AT 408 PM EDT NATIONAL WEATHERS SERVICE DOPPLER RADAR INDICATED
SEVERAL CLUSTERS OF STRONG THUNDERSTORMS DEVELOPING ACROSS SOUTHERN
SOUTH CAROLINA. THROUGH 5 PM...THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS THE AREA...MAINLY ACROSS DORCHESTER...WESTERN
CHARLESTON...COLLETON AND BEAUFORT COUNTIES. THESE STORMS WILL
CONTAIN CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 50 MPH AND SMALL
HAIL. AN ISOLATED THUNDERSTORM WITH DAMAGING WINDS AND LARGE HAIL IS
ALSO POSSIBLE.

MOVE INDOORS WHEN THUNDERSTORMS ARE OCCURRING. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND
ELECTRICAL APPLIANCES UNTIL THE STORMS HAVE PASSED.

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEWS SOURCE FOR
THE LATEST WARNING INFORMATION FROM THE NATIONAL WEATHER SERVICE.

ST

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:50 PM EDTSevere Thunderstorm WarningCHSBerkeley40 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.